4
$\begingroup$

Let $(X,\mu)$ be a probability measure space and $T:X\to X$ an ergodic invertible measure preserving transformation. Consider a measurable set $A\subset X$ with $0<\mu(A)<1$ For each $N$ define the sets $$A_N=\{x\in X: T^n(x)\in A \forall |n|<N\}$$

By the Birkhoff ergodic theorem $\mu(A_N)\to 0$ as $N\to \infty$.

I am looking for a mixing condition on $T$ that will guarantee the following:

For any measurable set $A\subset X$ with $0<\mu(A)<1$ the measure $\mu(A_N)$ decays exponentially in $N$.

Is this true for all mixing systems?

If not, will this be true for instance when $(X,\mu,T)$ is a Kolmogorov system?

When it is exponentially mixing?

$\endgroup$
  • $\begingroup$ Exponential mixing is not a well-defined concept in measurable (as opposed to smooth) ergodic theory. By modifying the below argument it should be easy to show that for any invertible mixing transformation $T$, there is a set $A$ such that $\mu(T^{-n}A\cap A)-\mu(A)^2$ does not tend to zero exponentially fast. $\endgroup$ – Ian Morris Jan 13 '16 at 10:31
7
$\begingroup$

The desired result is false for all mixing systems other than a point:

Proposition: let $T$ be an invertible totally ergodic transformation of a standard probability space $(X,\mathcal{F},\mu)$. Then there exists a measurable set $A\subset X$ such that $0<\mu(A)<1$ and

$$\mu\left(\left\{x \in X \colon T^nx \in A\text{ for all } n \in [-N,N]\right\}\right)\geq \frac{1}{2N^3+2}$$

for all $N>1$.

The proof modifies an argument of G. Hal\'asz [Remarks on the remainder in the Birkhoff ergodic theorem, Acta Mathematica Academiae Scientiarum Hungarica 28 (1976) 389-395]. The lower bound given above is somewhat arbitrary and can be modified at the expense of brevity. We use the following consequence of Rokhlin's Lemma: for every $\varepsilon>0$ and $N \geq 1$, we may find a set $B\in\mathcal{F}$ such that the sets $T^iB$ are disjoint for $|i|\leq N$, and such that their total measure is at least $1-\varepsilon$.

For each $N \geq 2$, let us choose a set $B_N$ such that the sets $T^iB_N$ are disjoint for $|i|\leq N$, and such that their union has measure at least $\frac{2N+1}{2N+2}$. In particular $\frac{1}{2N+2}\leq \mu(B_N)\leq \frac{1}{2N+1}$ since $X$ is a probability space and $T$ preserves measure. Now define $$A:=\bigcup_{N=2}^\infty \bigcup_{|i|\leq N} T^iB_{N^3}.$$ The measure of $A$ is bounded below by $\mu(B_{2^3})>0$ and above by $$\sum_{N=2}^\infty (2N+1)\mu(B_{N^3})\leq \sum_{N=2}^\infty \frac{2N+1}{2N^3+1}<\sum_{N=2}^\infty \frac{3N}{2N^3}=\frac{\pi^2}{4}-\frac{3}{2}<1.$$ Now note that if $x \in B_{N^3}$ then $T^ix \in T^iB_{N^3}\subset A$ when $|i|\leq N$, and therefore $$\mu\left(\left\{x \in X \colon T^nx \in A\text{ for all } n \in [-N,N]\right\}\right)\geq \mu(B_{N^3})\geq \frac{1}{2N^3+2}$$ as claimed.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.